Sudden cardiac arrest, simply put, describes when a person’s heart suddenly stops beating and blood stops flowing to the brain and other vital organs. If the person isn’t treated within minutes, death results, a CHOC Children’s cardiologist says
During an arrhythmia, the heart can beat too fast, too slow or with an irregular rhythm. Depending on the type of arrhythmia, it can be relatively harmless, serious or life-threatening.
Many of these conditions can be treated and managed, he says.
“The message I would send to parents is to not be scared, but to be proactive,” he says. “There are often things we can do about it.”
Dr. Batra encourages families of young athletes or any young person with a family history of heart problems to contact their pediatrician, who can refer the child to a pediatric heart specialist for screening if necessary.
Families also should take their child to a doctor or the emergency department for care if the child shows symptoms of heart distress, like fainting, a racing heart or chest pains.
There are several causes of sudden cardiac death in young people, says Dr. Batra.
First, hypertrophic cardiomyopathy (HCM) is a hereditary disease in which the heart muscle becomes abnormally thick, making it harder for the heart to pump blood. While usually not fatal in most people, this condition is the leading cause of sudden cardiac death in young athletes in United States. HCM often is previously undetected, he says.
Second, long QT syndrome is another inherited heart rhythm disorder that can cause fast, chaotic heartbeats. The rapid heartbeats may lead to fainting, and can be life-threatening, Dr. Batra says.
Finally, supraventricular tachycardia (SVT) is common and worrisome. In these cases, a person suddenly feels his heart racing or beating very fast, Dr. Batra says.
“The good news is it’s a condition that is very easily treatable with a non-surgical, outpatient procedure called ablation,” he says. “We have a close to 100 percent cure rate. Families should seek care from someone who specializes in arrhythmias.”
Learn more about the CHOC Children’s Heart Institute.